Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 97, NWS Cleveland, OH

November 28, 2020

NWS Cleveland, OH issued this small craft advisory at Nov 28, 2020, 3:47 AM EST. It took effect at Nov 28, 2020, 4:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2020, 3:47 AM EST (08:47 UTC)
In effect from
Nov 28, 2020, 4:00 AM EST
Expired
Nov 28, 2020, 10:00 PM EST
In force
18 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

347 
WHUS71 KCLE 280847
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
347 AM EST Sat Nov 28 2020

LEZ147-148-281600-
/O.NEW.KCLE.SC.Y.0097.201128T0900Z-201128T1600Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-
347 AM EST Sat Nov 28 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

* WHAT...West winds 15 to 20 knots with gusts up to 25 knots and 
  waves 3 to 5 feet expected.

* WHERE...The Willowick to Geneva-on-the Lake OH and Geneva-on- 
  the-Lake to Conneaut OH.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ149-281700-
/O.NEW.KCLE.SC.Y.0097.201128T0900Z-201129T0300Z/
Conneaut OH to Ripley NY-
347 AM EST Sat Nov 28 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...West winds 15 to 20 knots with gusts up to 25 knots and
  waves 3 to 5 feet expected.

* WHERE...The Conneaut OH to Ripley NY.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
3 follow-up statements
364 
WHUS71 KCLE 281502
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1002 AM EST Sat Nov 28 2020

LEZ147-148-281615-
/O.CAN.KCLE.SC.Y.0097.000000T0000Z-201128T1600Z/
Willowick to Geneva-on-the Lake OH-Geneva-on-the-
Lake to Conneaut OH-
1002 AM EST Sat Nov 28 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds will continue to back from west to southwest today. With
winds becoming more offshore waves will remain below advisory
criteria. 

$$

LEZ149-282315-
/O.CON.KCLE.SC.Y.0097.000000T0000Z-201129T0300Z/
Conneaut OH to Ripley NY-
1002 AM EST Sat Nov 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 
  knots and waves 3 to 5 feet.

* WHERE...The Conneaut OH to Ripley NY.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
322 
WHUS71 KCLE 282038
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
338 PM EST Sat Nov 28 2020

LEZ149-290300-
/O.CON.KCLE.SC.Y.0097.000000T0000Z-201129T0300Z/
Conneaut OH to Ripley NY-
338 PM EST Sat Nov 28 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 
  knots and waves 3 to 5 feet.

* WHERE...The Conneaut OH to Ripley NY.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
127 
WHUS71 KCLE 290257
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
957 PM EST Sat Nov 28 2020

LEZ149-290400-
/O.EXP.KCLE.SC.Y.0097.000000T0000Z-201129T0300Z/
Conneaut OH to Ripley NY-
957 PM EST Sat Nov 28 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

Waves heights have subsided to below 4 feet, along with weakening
winds.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Nov 28, 12:37 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 28, 12:37 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1237 AM EST Sat Nov 28 2020

...06z Aviation Forecast Update...

.SYNOPSIS...
A weak cold front will move through the area overnight, followed
by high pressure building over the region for much of the
weekend. Attention will then be on two upper level low pressure
systems, one in the northern stream near the Dakotas, and a
southern stream low near Arizona. These lows are projected to
phase into a larger cut off low Sunday and then rapidly deepen
as it lifts into the Ohio Valley. This system will track into
the lower lakes on Monday, bringing a chance for rain, snow,
and gusty winds for the early part of next week.

&&

.NEAR TERM /THROUGH TODAY/...
The cold front has entered the western part of the area late
this evening, with the initial showers now moving east out of
the area. Some lake effect/enhancement may ramp up over the next
several hours across the snow belt with some weak lift and
925-850mb moisture moving through the area with the front.

Original discussion...
Shortwave trough just to our west expected to rotate across the
area overnight. Looking upstream there are radar returns but not
seeing any ground reports of precip. Expect to see an uptick in
clouds with the frontal passage but not looking at any precip
for most of the area. However, there will likely be increased
instability over the lake from the subtle cooling aloft,
resulting in some isol/sct rain showers over the primary
snowbelt areas. Temperatures will drop into the 30s overnight,
coolest in the west as drier air filters in. The flow off the
lake will keep some clouds ongoing in the east into Saturday
morning. In the west, some analysis suggests some shallow
moisture lingering that could briefly get trapped under an
inversion in the morning, which is common this time of year.
For now am banking on enough mixing and drier air advecting in
to prevent this. Temperatures will reach the mid 40s for much of
the area Saturday thanks to some sun returning. High pressure
will back winds to the southwest on Saturday night into Sunday.
Mostly clear skies Saturday night will drop temps to around
freezing. However, sunny skies will start off the day Sunday and
with SW winds expect temperatures to warm above normal with
highs in the 50s.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Sunday night will mark the transition from high pressure to a very
active weather pattern. A low pressure system originating over the
Gulf Coast states is expected to deepen as it tracks northeast along
the spine of the Appalachian Mountains. Aloft, a deep trough is
expected to extend the entire eastern CONUS, producing a cut-off low
aloft by Monday evening. Southerly winds across the area overnight
on Sunday will result in moisture values increasing from south to
north. Isentropic upglide ahead of the low pressure will allow for
showers to begin to develop overnight Sunday. Due to the magnitude
of warm air advection on Sunday, lingering into the early overnight
hours, initial precipitation across the area should remain as rain.
Low temperatures overnight on Sunday are expected to remain above
freezing at the surface with temperatures in the mid to upper 30s.

On Monday, rain will transition to snowfall across the area from
west to east as the cold air mass moves over the area. The exact
timing of this transition remains uncertain at this time with it
being dependent on the low pressure track. Long range models are
becoming more consistent with the overall track, however confidence
remains low this far out. The Canadian model suggests a straight
path northeast for the center of the low, however the ECMWF and GFS
both suggest a retrograding low pressure over the eastern Great
Lakes. Current thoughts remain similar to the previous forecast,
with rain showers persisting into Monday afternoon before turning to
a mix of rain/snow for the western portion of the area, and
eventually all snow overnight Monday. With such a cold air mass
moving over the area with this system, once the precipitation
changes over to all snow, it will likely remain snow through the end
of the event. The transition to rain/snow Monday afternoon will also
mark the approximate timing of increased northwesterly winds across
the area with 10 to 20 mph sustained winds, gusting to 30 mph west
of I71. High temperatures in the low to mid 40s on Monday will
likely occur in the morning, steadily falling throughout the day as
cold air advection increases over the area. The overnight low on
Monday dips down into the mid to upper 20s across the area.

As the system moves northeast of the CWA, a transition from synoptic
snowfall to lake effect snow will occur. Monday night into Tuesday,
winds will be from the north to northwest, resulting in 850mb
temperatures dropping across the area to at least -8 deg C. The is a
lot of uncertainty about the exact temperatures across the area
Tuesday, with some ensemble models being as cold as -14 deg C. This
temperature will need to continue to be monitored as it has the
potential to significantly alter the lake effect contributions to
QPF. Initial lake effect snowfall will likely occur for portions of
the lake effect snowbelt in Ohio, and slowly transition to encompass
the entire snowbelt through NW PA as winds shift and become more
westerly. High temperatures on Tuesday will only be in the low to
mid 30s.

With this being the first widespread, impactful snow event for the
area, there is a lot to digest with this system. Much of the area is
expected to receive measurable snowfall with this event. Although
exact amounts are uncertain this far out, the highest amounts of
snowfall related to the synoptic forcing will be west of I71. Models
are becoming more consistent to have at least 2 to 4 inches of
snowfall across this western portion with 1 to 2 inches east of I71.
Total snowfall this far out is extremely difficult to anticipate as
many factors will contribute to the snow accumulating. Factors that
will continued to be monitored for the synoptic system include:
exact track of the center of the low, timing of transition from
rain to snow, ground temperatures, and total QPF expected.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As mentioned in the short term discussion, sometime on Tuesday will
mark the transition from synoptically driven snowfall to primarily
lake effect snowfall. Westerly winds linger into Wednesday, along
modest lake enhanced instability, resulting in chance PoPs for the
snowbelt areas in far NE OH and NW PA into the overnight hours on
Wednesday. Exact snowfall totals from the lake effect snow showers
will be dependent on the 850mb temperature and exact placement of
the center of the low, as this will determine the exact wind
direction across Lake Erie. Overnight low temperatures on Tuesday
will be in the mid 20s, warming up to the upper 30s on Wednesday.

Long range models are suggestive of the potential for another strong
low pressure system to move along a similar track next weekend.
Opted to put slight chance of PoPs beginning Friday as timing of
this system is uncertain this far out. High temperatures for much of
the long term look to be near normal for this time of year.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
Stratus deck across the area will continue through the early
morning hours with MVFR to VFR ceilings. A weak cold front is
moving across the area through the next few hours. Stratus deck
will eventually start clearing out behind the front from west to
east later this morning. All TAF sites will see mostly clear to
fair skies with VFR later today. Some scattered showers may
continue for ERI through 09z this morning. Winds will continue
to westerly around 5 to 10 knots for this TAF period.

Outlook...Non-VFR likely Monday and Tuesday and may continue
into Wednesday for the Snowbelt region.

&&

.MARINE...
A fairly weak cold front will cross Lake Erie overnight, with
winds turning to the were turning more NW, but little increase
in speed. With high pressure building over the waters this
weekend winds will again back out of the SW by Saturday night.
A strengthen storm system will track near the western
Appalachians and over the lower lakes Monday into Tuesday. This
feature will deepen as it approaches the area, increasing the
pressure gradient, resulting in gusty conditions with advisory
level winds likely. Cold air filtering in behind this feature
will support a prolonged advisory level scenario.

The forecast track will greatly influence the winds speed and
fetch potential, and currently there is a fair amount of
uncertainty. Given some scenarios, an extended northeast wind
Monday could develop resulting in high water levels in the
western basin. Conditions will need to be monitored for possible
lakeshore flooding.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jamison
NEAR TERM...Greenawalt/Jamison
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Griffin
MARINE...Campbell
Hazardous weather outlook, Nov 28, 3:27 AM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
327 AM EST Sat Nov 28 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
327 AM EST Sat Nov 28 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A potential winter storm early next week could bring heavy rain,
strong winds, and the potential for significant snowfall followed by
lake effect snow for the Snowbelt areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-290830-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
327 AM EST Sat Nov 28 2020

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A potential winter storm early next week could bring heavy rain,
strong winds, and the potential for significant snowfall followed by
lake effect snow for the Snowbelt areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.